MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 48230B-06
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/28/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not received the instrument for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/ or if additional information is received.
 
Event or Problem Description
It was reported that during a da vinci-assisted liver resection surgical procedure, point of staple reload broke off.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: customer confirmed that the damaged part of the stapler reload was the small tip.The accessory was inspected prior to use.There was no collision during procedure.Material detached/broke off from the accessory.No fragment fell inside the patient.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
An investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) received the two reloads involved in the complaint and completed the evaluation.For the first reload, visual inspection was performed and the reload was found to have a dislodged switch.The switch was not returned with the reload.Due to the dislodged switch, a detached fragment was observed, which was not returned with the reload.The reload was also found with a broken cartridge tail.The tail exhibits a fracture point, but no missing material was observed.The reload was returned unused and unfired.The reload was further inspected by failure analysis engineer and the initial findings were confirmed.The reload was returned with a broken cartridge tail.Additionally, the switch of the reload was found to be dislodged from the reload tail and was not returned with the reload.Tail breakage, along with switch dislodgement suggests a potential sharp angle of insertion of the reload into the instrument channel.It is likely that the sharp angle of insertion allowed the tail portion of the reload to interact with components at the back of the channel, such as the lockout mechanism or lockout cover.The switch was likely bent and pulled from the tail during attempts to seat the reload while it was misaligned within the channel.Proper use of the installation tool will ensure the reload tail and switch are aligned within the channel during seating and can prevent damage to the reload.The most probable root cause of the broken tail and dislodged switch are attributed to damage during use.The probable root cause of broken tail and dislodged switch is attributed to the user.Tail breakage, along with switch dislodgement, suggests a potential sharp angle of insertion of the reload into the instrument channel.It is likely that the sharp angle of insertion allowed the tail portion of the reload to interact with components at the back of the channel, such as the lockout mechanism or lockout cover.The switch was likely bent and pulled from the tail during attempts to seat the reload while it was misaligned within the channel.Proper use of the installation tool will ensure the reload tail and switch are aligned within the channel during seating and can prevent damage to the reload.This issue can be resolved by using an alternate reload to complete the procedure.The second reload was found with a broken cartridge.The reload has multiple breakage points: distal, straight down the middle, and at the tail.The tail not returned with the reload, measuring approximately 8.19 mm x 2.77 mm in size, was not returned with the reload.A broken piece at the distal end, measuring approximately 2.63 mm x 0.55 mm in size, was not returned with the reload.The reload was returned unused and unfired.Due to the broken cartridge, detached fragments were observed that were not returned with the reload.Visual inspection was performed and the reload was found to have a dislodged switch.Due to the dislodged switch, a detached fragment was observed that was returned with the reload.The reload was found to have cartridge damage on the surface at the distal end.The reload was further inspected by failure analysis engineer and the initial findings were partially confirmed.The reload was returned with a broken tail.The tail, which contains the switch, was not returned with the reload.Although initial failure analysis coded the switch as dislodged, the switch dislodgement cannot be confirmed.It is unknown the switch remained within the larger tail fragment.Dislodged code will be removed.Additional findings were that the reload was found to be broken in half at the distal end and some cartridge material was damage on the left side wing.There appears to be some material missing.Tail breakage suggests a potential sharp angle of insertion of the reload into the instrument channel.It is likely that the sharp angle insertion allowed the tail portion of the reload to interact with components at the back of the channel, such as the lockout mechanism on the lockout cover.It is also likely that the reload was twisted while it was being loaded, resulting in half of the reload catching on the channel knife track and subsequent breakage.Proper use of the installation tool will ensure the reload tail and switch are aligned within the channel during seating and can prevent damage to the reload.The most probable root cause of the broken tail, detached fragments, a cartridge damage are attributed to mishandling.Cartridge damage at the distal end is likely related to removal of the reload from the channel.The probable root cause of broken tail, detached fragments, and cartridge damage are attributed to the user.A broken tail suggests a potential sharp angle of insertion of the reload into the instrument channel.It is likely that the sharp angle of insertion allowed the tail portion of the reload to interact with components at the back of the channel, such as the lockout mechanism or lockout cover.It is also likely that the reload was twisted while it was being loaded, resulting in half of the reload catching on the channel knife track and subsequent breakage.Proper use of the installation tool will ensure the reload tail and switch are aligned within the channel during seating and can prevent damage to the reload.Cartridge damage at the distal end is likely related to removal of the reload from the channel.This issue can be resolved by using an alternate reload to complete the procedure.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key22433152
Report Number2955842-2025-28903
Device Sequence Number19981610
Product Code GDW
UDI-Device Identifier10886874121914
UDI-Public(01)10886874121914(10)U82240208
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 06/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48230B-06
Device Catalogue Number48230B
Device Lot NumberU82240208
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/16/2025
Supplement Date Received by Manufacturer07/15/2025
Initial Report FDA Received Date07/08/2025
Supplement Report FDA Received Date08/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown